Partial mass concentration for fast-diffusions with non-local aggregation terms

Thumbnail Image
Official URL
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Google Scholar
Research Projects
Organizational Units
Journal Issue
We study well-posedness and long-time behaviour of aggregation-diffusion equations of the form ∂ρ∂t=Δρm+∇⋅(ρ(∇V+∇W∗ρ)) in the fast-diffusion range, 0<m<1, and V and W regular enough. We develop a well-posedness theory, first in the ball and then in Rd, and characterise the long-time asymptotics in the space W−1,1 for radial initial data. In the radial setting and for the mass equation, viscosity solutions are used to prove partial mass concentration asymptotically as t→∞, i.e. the limit as t→∞ is of the form αδ0+ρˆdx with α≥0 and ρˆ∈L1. Finally, we give instances of W≠0 showing that partial mass concentration does happen in infinite time, i.e. α>0.
[1] H. Amann. Dynamic theory of quasilinear parabolic equations. II. Reaction-diffusion systems. Differential Integral Equations, 3(1):13–75, 1990. [2] L. Ambrosio, N. Gigli, and G. Savaré. Gradient flows in metric spaces and in the space of probability measures. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, second edition, 2008. [3] A. Arnold, P. Markowich, G. Toscani, and A. Unterreiter. On convex Sobolev inequalities and the rate of convergence to equilibrium for Fokker-Planck type equations. Comm. Partial Differential Equations, 26(1-2):43–100, 2001. [4] J. M. Arrieta, A. Rodriguez-Bernal, and P. Souplet. Boundedness of global solutions for nonlinear parabolic equations involving gradient blow-up phenomena. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 3(1):1–15, 2004. [5] D. Balagué, J. A. Carrillo, T. Laurent, and G. Raoul. Nonlocal interactions by repulsive-attractive potentials: radial ins/stability. Phys. D, 260:5–25, 2013. [6] D. Balagué Guardia, A. Barbaro, J. A. Carrillo, and R. Volkin. Analysis of spherical shell solutions for the radially symmetric aggregation equation. SIAM J. Appl. Dyn. Syst., 19(4):2628–2657, 2020. [7] G. Barles and F. Da Lio. On the generalized Dirichlet problem for viscous Hamilton-Jacobi equations. J. Math. Pures Appl. (9), 83(1):53–75, 2004. [8] A. Blanchet, M. Bonforte, J. Dolbeault, G. Grillo, and J. L. Vázquez. Asymptotics of the fast diffusion equation via entropy estimates. Arch. Ration. Mech. Anal., 191(2):347–385, 2009. [9] A. Blanchet, E. A. Carlen, and J. A. Carrillo. Functional inequalities, thick tails and asymptotics for the critical mass Patlak-Keller-Segel model. J. Funct. Anal., 262(5):2142–2230, 2012. [10] A. Blanchet, J. A. Carrillo, and P. Laurençot. Critical mass for a Patlak-Keller-Segel model with degenerate diffusion in higher dimensions. Calc. Var. Partial Differential Equations, 35(2):133–168, 2009. [11] A. Blanchet, J. A. Carrillo, and N. Masmoudi. Infinite time aggregation for the critical Patlak-Keller-Segel model in R2. Comm. Pure Appl. Math., 61(10):1449–1481, 2008. [12] A. Blanchet, J. Dolbeault, and B. Perthame. Two-dimensional Keller-Segel model: optimal critical mass and qualitative properties of the solutions. Electron. J. Differential Equations, pages No. 44, 32, 2006. [13] H. Brézis and A. Friedman. Nonlinear parabolic equations involving measures as initial conditions. J. Math. Pures Appl. (9), 62(1):73–97, 1983. [14] L. A. Caffarelli and X. Cabré. Fully nonlinear elliptic equations, volume 43. American Mathematical Society Providence, RI, 1995. [15] V. Calvez and J. A. Carrillo. Volume effects in the Keller-Segel model: energy estimates preventing blow-up. J. Math. Pures Appl. (9), 86(2):155–175, 2006. [16] J. F. Campos and J. Dolbeault. Asymptotic estimates for the parabolic-elliptic Keller-Segel model in the plane. Comm. Partial Differential Equations, 39(5):806–841, 2014. [17] F. Carlson. Une inégalité. Ark. Mat. Astron. Fys., 25(1):1–5, 1934. [18] J. A. Carrillo, D. Castorina, and B. Volzone. Ground states for diffusion dominated free energies with logarithmic interaction. SIAM J. Math. Anal., 47(1):1–25, 2015. [19] J. A. Carrillo, K. Craig, and Y. Yao. Aggregation-diffusion equations: dynamics, asymptotics, and singular limits. In Active particles. Vol. 2. Advances in theory, models, and applications, Model. Simul. Sci. Eng. Technol., pages 65–108. Birkhäuser/Springer, Cham, 2019. [20] J. A. Carrillo and M. G. Delgadino. Free energies and the reversed HLS inequality. Unpublished. [21] J. A. Carrillo, M. G. Delgadino, J. Dolbeault, R. L. Frank, and F. Hoffmann. Reverse Hardy-Littlewood-Sobolev inequalities. J. Math. Pures Appl. (9), 132:133–165, 2019. [22] J. A. Carrillo, M. G. Delgadino, R. L. Frank, and M. Lewin. Fast diffusion leads to partial mass concentration in Keller-Segel type stationary solutions. Math. Models Methods Appl. Sci., 32(4):831–850, 2022. [23] J. A. Carrillo, D. Gómez-Castro, and J. L. Vázquez. Infinite-time concentration in aggregation-diffusion equations with a given potential. J. Math. Pures Appl. (9), 157:346–398, 2022. [24] J. A. Carrillo, S. Hittmeir, B. Volzone, and Y. Yao. Nonlinear aggregation-diffusion equations: radial symmetry and long time asymptotics. Invent. Math., 218(3):889–977, 2019. [25] J. A. Carrillo, F. Hoffmann, E. Mainini, and B. Volzone. Ground states in the diffusion-dominated regime. Calc. Var. Partial Differential Equations, 57(5):Paper No. 127, 28, 2018. [26] J. A. Carrillo, A. Jüngel, P. A. Markowich, G. Toscani, and A. Unterreiter. Entropy dissipation methods for degenerate parabolic problems and generalized Sobolev inequalities. Monatsh. Math., 133(1):1–82, 2001. [27] J. A. Carrillo, R. J. McCann, and C. Villani. Kinetic equilibration rates for granular media and related equations: entropy dissipation and mass transportation estimates. Rev. Mat. Iberoamericana, 19(3):971–1018, 2003. [28] M. G. Crandall, H. Ishii, and P.-L. Lions. User’s guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc. (N.S.), 27(1):1–67, 1992. [29] F. Demengel and R. Temam. Convex functions of a measure and applications. Indiana Univ. Math. J., 33(5):673–709, 1984. [30] E. DiBenedetto. Degenerate parabolic equations. Springer Science & Business Media, 1993. [31] J. Dolbeault and B. Perthame. Optimal critical mass in the two-dimensional Keller-Segel model in R2. C. R. Math. Acad. Sci. Paris, 339(9):611–616, 2004. [32] L. C. Evans and R. F. Gariepy. Measure theory and fine properties of functions. Textbooks in Mathematics. CRC Press, Boca Raton, FL, revised edition, 2015. [33] D. Gilbarg and N. S. Trudinger. Elliptic partial differential equations of second order. Classics in Mathematics. Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition. [34] M. A. Herrero and J. J. L. Velázquez. Singularity patterns in a chemotaxis model. Math. Ann., 306(3):583–623, 1996. [35] T. Hillen and K. J. Painter. A user’s guide to PDE models for chemotaxis. J. Math. Biol., 58(1-2):183–217, 2009. [36] D. Horstmann. From 1970 until present: the Keller-Segel model in chemotaxis and its consequences. I. Jahresber. Deutsch. Math.-Verein., 105(3):103–165, 2003. [37] H. Ishii. On the equivalence of two notions of weak solutions, viscosity solutions and distribution solutions. Funkcial. Ekvac., 38(1):101–120, 1995. [38] W. Jäger and S. Luckhaus. On explosions of solutions to a system of partial differential equations modelling chemotaxis. Trans. Amer. Math. Soc., 329(2):819–824, 1992. [39] V. Julin and P. Juutinen. A new proof for the equivalence of weak and viscosity solutions for the p-Laplace equation. Comm. Partial Differential Equations, 37(5):934–946, 2012. [40] N. Katzourakis. An introduction to viscosity solutions for fully nonlinear PDE with applications to calculus of variations in L∞. Springer, 2014. [41] B. Kawohl and N. Kutev. Strong maximum principle for semicontinuous viscosity solutions of nonlinear partial differential equations. Arch. Math. (Basel), 70(6):470–478, 1998. [42] E. F. Keller and L. A. Segel. Initiation of slime mold aggregation viewed as an instability. J. Theoret. Biol., 26(3):399–415, 1970. [43] I. C. Kim and H. K. Lei. Degenerate diffusion with a drift potential: a viscosity solutions approach. Discrete Contin. Dyn. Syst., 27(2):767–786, 2010. [44] O. A. Ladyženskaja, V. A. Solonnikov, and N. N. Uralceva. Linear and quasilinear equations of parabolic type. Translations of Mathematical Monographs, Vol. 23. American Mathematical Society, Providence, R.I., 1968. Translated from the Russian by S. Smith. [45] V. Levin. Exact constants in inequalities of the carlson type. In Dokl. Akad. Nauk SSSR, volume 59, pages 635–638, 1948. [46] P. A. Markowich and C. Villani. On the trend to equilibrium for the Fokker-Planck equation: an interplay between physics and functional analysis. Mat. Contemp., 19:1–29, 2000. VI Workshop on Partial Differential Equations, Part II (Rio de Janeiro, 1999). [47] M. Medina and P. Ochoa. On viscosity and weak solutions for non-homogeneous p-Laplace equations. Adv. Nonlinear Anal., 8(1):468–481, 2019. [48] N. Mizoguchi and P. Souplet. Singularity formation and regularization at multiple times in the viscous hamilton-jacobi equation. arXiv preprint arXiv:2007.12114, 2020. [49] F. Otto. The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Differential Equations, 26(1-2):101–174, 2001. [50] F. Otto and C. Villani. Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal., 173(2):361–400, 2000. [51] C. S. Patlak. Random walk with persistence and external bias. Bull. Math. Biophys., 15:311–338, 1953. [52] A. Porretta and P. Souplet. Analysis of the loss of boundary conditions for the diffusive Hamilton-Jacobi equation. Ann. Inst. H. Poincaré C Anal. Non Linéaire, 34(7):1913–1923, 2017. [53] A. Porretta and P. Souplet. Blow-up and regularization rates, loss and recovery of boundary conditions for the superquadratic viscous Hamilton-Jacobi equation. J. Math. Pures Appl. (9), 133:66–117, 2020. [54] F. Santambrogio. Optimal transport for applied mathematicians, volume 87 of Progress in Non-linear Differential Equations and their Applications. Birkhäuser/Springer, Cham, 2015. Calculus of variations, PDEs, and modeling. [55] J. Siltakoski. Equivalence of viscosity and weak solutions for a p-parabolic equation. J. Evol. Equ., 21(2):2047–2080, 2021. [56] C. Sire and P.-H. Chavanis. Thermodynamics and collapse of self-gravitating Brownian particles in D dimensions. Phys. Rev. E (3), 66(4):046133, 23, 2002. [57] C. Sire and P.-H. Chavanis. Critical dynamics of self-gravitating Langevin particles and bacterial populations. Phys. Rev. E (3), 78(6):061111, 22, 2008. [58] P. Souplet and J. L. Vázquez. Stabilization towards a singular steady state with gradient blow-up for a diffusion-convection problem. Discrete Contin. Dyn. Syst., 14(1):221–234, 2006. [59] C. M. Topaz, A. L. Bertozzi, and M. A. Lewis. A nonlocal continuum model for biological aggregation. Bull. Math. Biol., 68(7):1601–1623, 2006. [60] J. L. Vázquez. The Porous Medium Equation. Oxford University Press, 2006. [61] C. Villani. Optimal transport: old and new, volume 338. Springer, 2009. [62] Z. Yin. On the global existence of solutions to quasilinear parabolic equations with homogeneous Neumann boundary conditions. Glasg. Math. J., 47(2):237–248, 2005.